Minnesota, 2009

Strong Wind in Minnesota, May 20, 2009

May 20, 2009 · NWS MPX · 5 events in 5 counties and zones

A very unusual warm, windy and dry air mass moved northward across the upper midwest on May 20. During the early morning hours of May 20th, sustained winds of 30 to 40 mph occurred across west central Minnesota.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A very unusual warm, windy and dry air mass moved northward across the upper midwest on May 20. During the early morning hours of May 20th, sustained winds of 30 to 40 mph occurred across west central Minnesota. These winds continued through the day and expanded eastward across eastern Minnesota by the lunch hour. During the afternoon, peak wind gusts of 45 to 55 mph occurred across a large area of southern and east central Minnesota...as well as portions of west central Minnesota. These winds in combination of the recent dry soil conditions across southern Minnesota, led to areas of blowing dust which was the top soil of many farms across southern Minnesota. Visibilities were reduced as low as two miles in the blowing dust which was transported northeast across most of east central Minnesota during the afternoon. During the time of peak wind gusts, there were several reports of large trees blown down and minor damage to roofs. The following are some of the highest wind speeds recorded on Wednesday.

Redwood Falls. 55 mph.|St. James. 54 mph.|Fairmont. 54 mph.|Waseca. 53 mph. |Owatonna. 51 mph.|Tracy. 51 mph. |Twin Cities International Airport. 50 mph.|Eden Prairie. 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 20, 11:38 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 20, 11:38 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CDT WED MAY 20 2009

.UPDATE...

CORRECTION TO TAF DISCUSSION BELOW.

&&

.DISCUSSION...

EXPANDED WIND ADVY TO INCLUDE ALL OF CWA WITH SOME STATION IN NW
CWA MEETING CRITERIA NOW. HOWEVER...WINDS WILL BEGIN TO DECREASE
DURING THE AFTN IN NW AREAS AS LOW LEVEL WIND MAX CONTINUES TO
TRANSLATE EAST. THIS TREND WAS ADDRESSED IN NPW.

&&

.AVIATION.../18Z TAF ISSUANCE/

THE MAIN FORECAST CONCERN IS THE STRONG WINDS FOR THE REST OF THE
AFTERNOON AND TIMING OF THE FRONT. ALSO VSBYS HAVE BEEN REDUCED INTO
THE MVFR CATEGORY DUE TO BLOWING DUST. MAIN BAND OF LOW LEVEL WINDS
WILL BE ACROSS THE EASTERN HALF OF THE FORECAST AREA. EXPECT WIND
DIRECTIONS OF 190-220 IN THIS MAIN BAND...WITH A FEW GUSTS TO 40-45
KNOTS. SUSTAINED SPEEDS AVERAGING 25K...WHICH WILL ALSO LOWER VSBYS
TO 3SM AT KSTC AND KRWF. KRNH AND KMSP...ALSO IN THE MAIN BAND OF
WINDS WILL BE LESS PRONE TO VSBY RESTRICTION...DUE TO GREATER
DISTANCE FROM SOURCES OF DIRT AND DUST. VERY DRY AIRMASS AHEAD OF
THE COLD FRONT...THUS DO NOT EXPECT MUCH IF ANY CONVECTIVE
DEVELOPMENT. THE BEST MOISTURE INCREASE AND SUBSEQUENT ADVECTION OF
INSTABILITY WILL INITIALLY BE INTO NORTHERN MN. THEN BETTER
CONVERGENCE WILL DEVELOP BACK TO THE SOUTHWEST OVER SOUTHWEST MN
INTO SOUTH CENTRAL SD. WILL INCLUDE A CHANCE OF SHOWERS JUST BEHIND
THE FRONT AT THE MN TAF SITES...ALONG WITH A CB...BUT WILL HOLD OFF
ON THUNDER AT THIS TIME. OTHERWISE...VFR CONDITIONS WILL
PREVAIL...WITH CIGS AS LOW AT 050-060. SOME CHANCE OF A LITTLE MORE
WIDESPREAD SHOWER ACTIVITY OVER SOUTHERN MN UNDER THE UPPER LEVEL
JET AND JUST NORTH OF THE FRONT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ANOKA-BENTON-BLUE
     EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
     FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
     KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
     LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
     SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
     WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR ANOKA-BENTON-
     CHISAGO-ISANTI-KANABEC-MILLE LACS-MORRISON-SHERBURNE.

WI...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BARRON-CHIPPEWA-
     DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

RAH/JPR
Hazardous weather outlook, May 20, 8:36 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
936 AM CDT WED MAY 20 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
936 AM CDT WED MAY 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS AT 25 TO 35 MPH WILL OCCUR TODAY ACROSS
ALL OF CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE. WARM
TEMPERATURES COMBINED WITH THE STRONG SOUTHERLY WINDS AND LOW
RELATIVE HUMIDITY...WILL CREATE DANGEROUS WILDFIRE CONDITIONS
ACROSS THE ENTIRE AREA TODAY. HOWEVER...DRIER FUEL CONDITIONS
COMBINED WITH THE STRONG WINDS AND LOW HUMIDITY...WOULD PLACE
EAST CENTRAL MINNESOTA IN THE GREATEST RISK.

A COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE REGION TONIGHT.
A FEW THUNDERSTORMS WILL ACCOMPANY THE FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK
AREA SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 20, 11:12 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1212 PM CDT WED MAY 20 2009

MNZ043>045-049>054-056>070-073>078-082>085-091>093-202200-
MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-LAC QUI PARLE-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...LITTLE FALLS...PRINCETON...MORA...
ST. CLOUD...FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...
MADISON...MONTEVIDEO...WILLMAR...LITCHFIELD...MONTICELLO...
MINNEAPOLIS...BLAINE...ST. PAUL...STILLWATER...GRANITE FALLS...
OLIVIA...HUTCHINSON...GAYLORD...CHASKA...SHAKOPEE...BURNSVILLE...
REDWOOD FALLS...NEW ULM...ST. PETER...LE SUEUR...FARIBAULT...
RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA...FAIRMONT...
BLUE EARTH...ALBERT LEA
1212 PM CDT WED MAY 20 2009

...BLOWING DUST OVER SCATTERED SECTIONS OF SOUTH CENTRAL AND
CENTRAL MINNESOTA...

THE STRONG SOUTH WINDS OF 30 TO 35 MPH WITH OCCASIONAL GUSTS TO
AROUND 50 MPH...HAVE CAUSED DIRT AND DUST TO BE PICKED UP FROM
FARM FIELDS AND OTHER OPEN AREAS. THE BLOWING DIRT AND DUST HAS
ACTUALLY LIMITED VISIBILITY TO AS LOW AS 2 MILES IN SPOTS. EXPECT
TO ENCOUNTER THIS BLOWING DUST FOR THE REMAINDER OF THE
AFTERNOON...ESPECIALLY IN THE OPEN AREAS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA.

IN ADDITION...THE STRONG WINDS COULD ALSO TAKE TREE BRANCHES
DOWN.

THE STRONG WINDS ARE OUT AHEAD OF AN ADVANCING COLD FRONT...WHICH
WILL ENTER WESTERN MINNESOTA LATE THIS AFTERNOON.
Local storm report, May 20, 12:11 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
111 PM CDT WED MAY 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     NON-TSTM WND DMG STILLWATER              45.06N 92.82W
05/20/2009                   WASHINGTON         MN   PUBLIC

            TREE DOWN

&&

JPR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Scott

When
May 20, 12:45 PM CST to 3:00 PM CST
Where
Scott forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

A large 18 diameter tree fell down in the Prior Lake area.

Strong Wind, Watonwan

When
May 20, 1:00 PM CST to 3:00 PM CST
Where
Watonwan forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Two areas in St. James, Minnesota had minor wind damage as strong winds develop during the afternoon of May 20th. The residence of Mr. Hillis Peterson had one of their large Basswood trees fall. His home was on 11th Ave South in St. James. In addition, the business of Performance Plating, which is also on 11th Ave, had a section of their roof torn loose by the high winds.

Strong Wind, Goodhue

When
May 20, 1:00 PM CST to 3:00 PM CST
Where
Goodhue forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Strong winds of 50 to 55 mph caused an 18-wheeler to flip over near Cannon Falls and caused numerous trees to fall between Kenyon and Cannon Falls.

Strong Wind, Hennepin

When
May 20, 1:00 PM CST to 3:00 PM CST
Where
Hennepin forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several reports of blown down telephone poles, utility poles and large trees occurred across portions of Hennepin County. Xcel crews reported 5900 customers without power during the afternoon. The city of Minnetonka reported live electrical lines that snaked across a parking lot and over parked cars outside Weber's Westdale Flowers and Home and Garden center, new Horizon Daycare, and an office building on 15300 block of Minnetonka Boulevard.

Strong Wind, Redwood

When
May 20, 1:00 PM CST to 3:00 PM CST
Where
Redwood forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

The county highway department cleared debris from roadways and fixed stop signs that were blown over during the afternoon in Redwood Falls, as sustainted winds of 50 to 55 developed.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162046, 164359, 164360, 164361, 164362.